Colorado, 2020

Hail in Colorado, August 4, 2020

August 4, 2020 · NWS PUB · 3 events in 2 counties and zones

A surface trough, boundary, and an abundance of moisture supported thunderstorm development over the far eastern plains during the late afternoon and evening. Organized thunderstorms developed, with several producing large hail near the Colorado and Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A surface trough, boundary, and an abundance of moisture supported thunderstorm development over the far eastern plains during the late afternoon and evening. Organized thunderstorms developed, with several producing large hail near the Colorado and Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 2:01 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 2:01 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
301 PM MDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM MDT Tue Aug 4 2020

Currently...

Thunderstorms were beginning to develop along the I=25 corridor,
especially in El Paso and S Las Animas county, with more isolated
activity in the mtns. SPC has just recently issued a severe
thunderstorm watch for most of the plains until 9 pm this evening.
CAPES are already in the 1-2K range and shear was increasing. A sfc
low was in the vicinity of KPUB and favorable sfc flow was noted to
the NE of this low.

Through this evening...

Best low level and deep shear is located to the northeast and east
of the sfc low. This will allow the strongest convection to develop
across east central Colorado, especially in areas from KLHX to KLAA
and then down south to vicinity of KSPD. Some big hail will be
possible and would not be too surprised if we see golf balls and
Tennis balls later today. TOR threat appears to be very low as short
range guidance is not showing any persistent helicity tracks and no
well defined boundaries were noted over the far eastern plains.
gusty winds to 70 mph will also be possible.

There is a possibility that we may see some outflow push back
towards the mtns, and this may lead to additional convection later
this evening. Cant rule out these storms could be marginally severe.

Later tonight...

Cant rule out some straggling storms during the early morning hours,
but believe most of the convection should be out of the state by
late evening.

Tomorrow...

A bit cooler weather will be over the region and expect convection
will initiate later in the afternoon tomorrow. It is questionable of
how much low clouds will be over the region tonight. Expect low
clouds will linger near the border, but hi res guidance is showing
the plains along the I-25 corridor should be mostly cloud-free.

Storms will once again likely be severe as plenty of low level
moisture should be over the region and winds aloft will be a bit
stronger, so deep shear will be larger and storms may be a bit more
organized. SPC has the region is marginal risk for now but would not
be too surprised if this is increased to slight in later updates.

Unlike today where the mtns are rather dry, some moisture is likely
to work back to the mtn valleys and expect the threat of burn scar
flooding will return to the region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Aug 4 2020

Models continue to be in good agreement through the extended
period. That gives a bit higher confidence in the forecast.
Ensemble spreads are modest beyond Sunday.

Wednesday night...strong to severe storms will be ongoing across
the Plains during the evening hours. The strongest storms will
likely be lined up from the Palmer Divide, south and east to near
La Junta and Lamar. Large hail and strong winds along with locally
heavy rain will be possible, mainly before midnight. Expect
thunderstorm activity to continue south and east across the
Plains, clearing by Thursday morning.

Thursday...upper level ridging will move across Colorado with
southwesterly flow spreading across the state by the afternoon.
Embedded energy will lead to scattered thunderstorms across the
region. Drier air working in from the west will likely limit
coverage, with gusty outflow winds the primary threat.
Thunderstorm activity will spread east across the Plains overnight
clearing into Kansas by Friday morning.

Friday through Tuesday...high pressure will be centered over Texas
with upper level ridging stretching into the Northern Plains.
Meanwhile upper troughing will sit along the west coast. This will
keep southwesterly flow across Colorado for the next several days.
Drier air will move into the area and will keep thunderstorm
coverage limited through this period. Most thunderstorms will
remain confined to the higher terrain, with gusty outflow winds,
lightning and small hail possible each day. Very weak flow aloft
should keep thunderstorms anchored to the terrain, with very
little if any thunderstorm activity on the Plains. If embedded
energy from the south can move across Colorado, thunderstorm
coverage will be greater, however, at this time, individual
disturbances are hard to pinpoint.

Temperatures through the extended period will be on a warming
trend. Better mixing of drier air from the Desert Southwest will
allow temperatures to warm through the 90s to near 100.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 237 PM MDT Tue Aug 4 2020

KCOS and KPUB

 Some thunder will be possible at this afternoon and we may see some
thunder late this evening as boundaries work back to the west from
strong convection over the eastern plains. The main concern is low
clouds redeveloping tonight at these two taf sites. Guidance at this
time is not to high bringing low clouds back, but this potential for
low clouds will have to be watched carefully. Thunderstorms will
once again be possible tomorrow afternoon, but the storms will
likely form later in the day.

KALS...

VFR next 24 hours with only a slight chance of a passing high based
TSRA producing locally gusty winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 4, 10:17 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Tue Aug 4 2020

COZ058>089-093>099-051730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Tue Aug 4 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible over the plains this afternoon
and evening.

Storms are expected to form over the I-25 corridor around 1 to 2 PM
with the strongest storms over this area capable of producing 60
mph winds and quarter sized hail.

Later this afternoon the storms will continue to move east and
are expected to intensify further. The strongest storms will be
capable of producing tennis ball sized hail and 70 mph winds. The
storms should affect the La Junta area around 5 to 7 pm, and the
Lamar and Springfield regions after 6 pm. the strongest activity
should move out of the state of Colorado after 10 pm.

Overall, the greatest threat of severe weather today will
generally be east of a line from Black Forest to La Junta to
Springfield.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected over the eastern mountains
and plains Wednesday afternoon and evening, with isolated storms
possible in the high valleys and along the Continental Divide.
There could be a couple or a few severe storms over the southeast
plains and I-25 corridor, with wind gusts around 60 mph and hail
the size of ping pong balls being the main risks.

Isolated to scattered thunderstorms are expected Thursday across
southern Colorado. On Friday, mainly isolated storms will be
possible over the mountains and high valleys, and portions of the
I-25 corridor.

Saturday through Monday it looks a little drier but there will
still be the possibility of isolated storms over the mountains,
high valleys and I-25 corridor.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a flash
flood and debris flow risk.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the plains this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 4, 1:30 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Tue Aug 4 2020

COZ084-085-042100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
230 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 27 miles east of Colorado Springs, moving southeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truckton, and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10405 3874 10405 3863 10426 3884 10443
      3892 10428
TIME...MOT...LOC 2029Z 317DEG 15KT 3885 10432

KT
Local storm report, Aug 4, 1:49 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      6 N CUCHARA             37.46N 105.10W
08/03/2020                   HUERFANO           CO   PUBLIC

            DELAYED REPORT: MASSIVE FLASH FLOOD COMING
            DOWN INDIAN CREEK. VIDEO SHOWS SEVERAL NEW
            CHANNELS, RUSHING WATER SEVERAL FEET DEEP
            WITH AN EXPANSE NEARLY 100 FEET WIDE. CR 421
            COMPLETELY INUNDATED.

&&

GH
Special weather statement, Aug 4, 2:47 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Tue Aug 4 2020

COZ094-042215-
Eastern Las Animas County CO-
347 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kim, or 40 miles north of Des Moines, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3734 10378 3744 10359 3722 10335 3709 10361
TIME...MOT...LOC 2146Z 326DEG 24KT 3733 10364

KT
Special weather statement, Aug 4, 2:58 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Tue Aug 4 2020

COZ094-042230-
Eastern Las Animas County CO-
358 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Thatcher, or 41 miles south of La Junta, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3742 10392 3750 10378 3736 10355 3722 10379
TIME...MOT...LOC 2158Z 324DEG 13KT 3742 10380

KT
Special weather statement, Aug 4, 4:32 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Tue Aug 4 2020

COZ094-099-050000-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
532 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Pritchett, or 23 miles west of Springfield, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3734 10310 3752 10315 3762 10266 3732 10264
TIME...MOT...LOC 2332Z 258DEG 22KT 3746 10303

KT

The radar

The Pueblo radar (KPUX), 167 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
August 4, 5:13 PM MST to 5:16 PM MST
Where
Baca County, 8.82 mi NW of Springfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.500, -102.720

Trained spotter reported large hail, the size of 1.75 inches.

Hail, Prowers

When
August 4, 6:14 PM MST to 6:17 PM MST
Where
Prowers County, 9.56 mi SSE of Lamar Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -102.620

Public report of large hail, the size of 1.5 inches.

Hail, Prowers

When
August 4, 6:47 PM MST to 6:50 PM MST
Where
Prowers County, 4.84 mi S of Granada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.990, -102.310

Trained spotter reported large hail, the size of 1.25 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918918, 918919, 918920.